Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 14, NWS Des Moines, IA

July 19, 1999Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 19, 1999, 9:21 AM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 9:21 AM CDT (14:21 UTC)
Expired
Jul 19, 1999, 4:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Cerro Gordo County, IA, Worth County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 191419
FFWDSM
IAC033-195-192100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
921 AM CDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  SOUTHERN WORTH COUNTY IN NORTH CENTRAL IOWA

  THIS WARNING INCLUDES THE SHELL ROCK RIVER FROM PLYMOUTH TO NORA
  SPRINGS.  OTHER CREEKS AFFECTED ARE BEAVER CREEK NEAR MANLY...ROCK
  FALLS CREEK...AND THE WINNEBAGO RIVER SOUTHEAST OF MASON CITY.
  PRELIMINARY CREST FORECASTS INDICATE THAT THE SHELL ROCK RIVER AT
  MARBLE ROCK MAY CREST NEAR 7 FEET LATER TODAY OR TONIGHT.

* UNTIL 400 PM CDT

* AT BETWEEN MIDNIGHT AND 700 AM... NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN ... MOVING .

* SERIOUS FLOODING IS ONGOING IN SOUTHERN WORTH AND NORTHEAST
  CERRO GORDO COUNTIES.  HIGHWAY 9 IS CLOSED EAST OF MANLY AND
  HIGHWAY 65 IS CLOSED BETWEEN MASON CITY AND MANLY.


THIS FLOOD WARNING REPLACES THE FLASH FLOOD WARNING PREVIOUSLY IN
EFFECT FOR THIS STREAM. IT DOES NOT MEAN THE DANGER HAS PASSED...ONLY
THAT THE FLOOD IS EXPECTED TO CONTINUE OVER AN EXTENDED PERIjOD OF
TIME.

KULA/CORRIGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:30 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 3:30 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT MON JUL 19 1999

AGN HAVE SOME BIG UNCERTAINTIES IN FCST THIS MRNG WITH MDL
DIFFERENCES IN SHRT WV AND SFC BNDRY PLACEMENTS.  07Z SFC ANLYS
SHOWS SYNOPTIC BNDRY ALG KONL-KSHL-KRST LN WITH WEAK WV INVOF KAEL.
OUTFLOW ALSO NOTED WITH WEAK CNVGNC JUST S OF KMCW-KCCY.  MSTR
CNVGNC MAX ACRS NWRN SXNS WHERE TSTMS IN EXTREME NWRN SXNS DVLPG.
LATEST 925/850MB PROFILER DATA INDCS 30-40KTS OF INFLOW INTO CNVGNC
AREA WITH PWS AOA 1.75 WHICH IS 150-200 PERCENT OF NRML.  THUS XPC
HVY RAIN POTENTIAL TO CONTINUE OVR NRN ZNS THRU EARLY MRNG HRS WITH
MORE RAINS OVR SAME AREAS THAT HAVE BEEN HIT HARD.  PROBABLY TOO
LATE FOR FLASH FLOOD WATCH WITH TSTMS ALREADY IN PROGESS BUT WL
HIGHLIGHT HVY RAINS IN ZNS AND SHRT TERM FCSTS.

IN LATER PDS EVOLUTION OF FNT A BIG QN.  AM LEANING TWRD THE NGM AS
ETA IS TOO FAR S WITH BNDRY AT 06Z AND SHRT WV INITIALIZED OVR ND
MOVG TWRD MN TOO STG.  ETA ACTUALLY FORMS TWO FNTS WITH WEAK CDFNT
SLIDING INTO NRN SXNS AND WRM FNT DVLPG ACRS KS INTO MO.  NGM KEEPS
MORE UNIFORM FNT DROPPING TO ABT HIGHWAY 30 BY 00Z WHICH SEEMS
REASONABLE.  NGM ALSO DVLPS LOW ALG SWRN NE AND KS BORDER AND LOOKS
GOOD BASED ON WEAK CIRCULATION SHOWING UP ON 07Z ANLYS JUST N OF
KGLD.  NGM 1000/850MB THETA-E CNVGNC AXIS ACRS NWRN THIRD OF IA AT
06Z AND REFLECTS CURRENT WX.  THIS AXIS SHIFTS INTO NE TDA AND THEN
WEAKENS AS IT MOVES INTO IA TUE.  CONVECTION WL LIKELY BCM MORE SFC
BASED BY TUE HWVR WITH FNT DRAPED ACRS FA AND SFC THETA-E CNVGNC MAX
DOES INCRS BY 00Z WED.  THUS AFT TDA WL GO WITH LOWS POPS TNGT AND
THEN INCR OVR NRN SXNS TUE.  NO CHGS AFT THAT TIME.  PERSISTENCE
LOOKS GOOD FOR TEMPS S WHICH SHOULD STAY IN WRMR AMS.  JUST UNDER
PERSISTENCE N WHICH GUID LOOKS TO TREND TWRD.  ZNS MAY BE A BIT LATE
AS WX BCMG MORE ACTIVE.

COORD W/OAX.

.DSM...NONE

SMALL

In the hours before

Local storm report, Jul 19, 4:14 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON JUL 19 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    3 E MANLY                 IA    FLOOD
07/19/99   WORTH                           5.75 INCHES OF RAIN
                                           SINCE MIDNIGHT.
                                           BASEMENTS FLOODED.
                                           COUNTY ROAD UNDER WATER.

SMALL
Local storm report, Jul 19, 4:14 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON JUL 19 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    3 E MANLY                 IA    FLOOD
07/19/99   WORTH                           5.75 INCHES OF RAIN
                                           SINCE MIDNIGHT.
                                           BASEMENTS FLOODED.
                                           COUNTY ROAD UNDER WATER.

SMALL
Local storm report, Jul 19, 5:08 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT MON JUL 19 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    2 N ROCK FALLS            IA    FLOOD
07/19/99   CERROGORDO                      1 TO 2 FEET OF WATER
                                           OVER HIGHWAY S62 AND
                                           OTHER LOCAL ROADS.

SMALL
Special weather statement, Jul 19, 8:05 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION FOR AREA OF CONCERN
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT MON JUL 19 1999

HAZARD--SCATTERED THUNDERSTORMS WITH HEAVY RAINS POSSIBLE.  RAINFALL
RATES MAY EXCEED 1 TO 2 INCHES PER HOUR.  SOME STORMS COULD PRODUCE
BRIEF GUSTY WINDS BUT SEVERE WEATHER PROBABILITIES ARE LOW.

AREA OF CONCERN--ALL OF CENTRAL IOWA...BUT MAINLY ACROSS CENTRAL AND
NORTHERN SECTIONS.

TIMING DETAILS--ALL OF TODAY AND TONIGHT...BUT PRIMARILY LATER THIS
AFTERNOON AND OVERNIGHT.

METEOROLOGICAL COMMENTS--A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO
BE POSITIONED ACROSS CENTRAL IOWA...GENERALLY ALONG HIGHWAY 30.
THIS FRONT WILL MOVE BACK AND FORTH...EITHER JUST TO THE NORTH OR
SOUTH...THROUGH TONIGHT WITH THUNDERSTORMS POSSIBLE NEAR IT...MAINLY
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS.  WITH PLENTY OF
MOISTURE AVAILABLE...ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE
COPIOUS AMOUNTS OF RAINFALL.  THIS COULD FORM TRAINING THUNDERSTORMS
OR STORMS THAT MOVE FROM WEST TO EAST ACROSS THE SAME LOCATIONS.

WIND SHEAR AND INSTABILITY LEVELS WERE MARGINAL FOR SEVERE
WEATHER...BUT SOME STORMS MAY STILL PRODUCE BRIEF GUSTY WINDS.
HEAVY RAINS WILL BE THE PRIMARY THREAT WITH THESE STORMS.

PRECAUTIONS--SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR
TONIGHT.  RAINFALL REPORTS MAY BE NEEDED HOWEVER WITH HEAVY RAINS
AND FLOODING POSSIBLE.  PEOPLE WITH OUTDOOR CONCERNS SHOULD BE
PREPARED TO REACT IF THUNDERSTORMS DEVELOP.  MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADS AND HIGHWAYS DURING STORMS.

SMALL
Special weather statement, Jul 19, 8:05 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT MON JUL 19 1999

HAZARD--SCATTERED THUNDERSTORMS WITH HEAVY RAINS POSSIBLE.  RAINFALL
RATES MAY EXCEED 1 TO 2 INCHES PER HOUR.  SOME STORMS COULD PRODUCE
BRIEF GUSTY WINDS BUT SEVERE WEATHER PROBABILITIES ARE LOW.

AREA OF CONCERN--ALL OF CENTRAL IOWA...BUT MAINLY ACROSS CENTRAL AND
SOUTHERN SECTIONS.

TIMING DETAILS--ALL OF TODAY AND TONIGHT...BUT PRIMARILY LATER THIS
AFTERNOON AND OVERNIGHT.

METEOROLOGICAL COMMENTS--A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO
BE POSITIONED ACROSS CENTRAL IOWA...GENERALLY ALONG HIGHWAY 30.
THIS FRONT WILL MOVE BACK AND FORTH...EITHER JUST TO THE NORTH OR
SOUTH...THROUGH TONIGHT WITH THUNDERSTORMS POSSIBLE NEAR IT...MAINLY
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS.  WITH PLENTY OF
MOISTURE AVAILABLE...ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE
COPIOUS AMOUNTS OF RAINFALL.  THIS COULD FORM TRAINING THUNDERSTORMS
OR STORMS THAT MOVE FROM WEST TO EAST ACROSS THE SAME LOCATIONS.

WIND SHEAR AND INSTABILITY LEVELS WERE MARGINAL FOR SEVERE
WEATHER...BUT SOME STORMS MAY STILL PRODUCE BRIEF GUSTY WINDS.
HEAVY RAINS WILL BE THE PRIMARY THREAT WITH THESE STORMS.

PRECAUTIONS--SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR
TONIGHT.  RAINFALL REPORTS MAY BE NEEDED HOWEVER WITH HEAVY RAINS
AND FLOODING POSSIBLE.  PEOPLE WITH OUTDOOR CONCERNS SHOULD BE
PREPARED TO REACT IF THUNDERSTORMS DEVELOP.  MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADS AND HIGHWAYS DURING STORMS.

SMALL
Special weather statement, Jul 19, 8:05 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION FOR AREA OF CONCERN
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT MON JUL 19 1999

HAZARD--SCATTERED THUNDERSTORMS WITH HEAVY RAINS POSSIBLE.  RAINFALL
RATES MAY EXCEED 1 TO 2 INCHES PER HOUR.  SOME STORMS COULD PRODUCE
BRIEF GUSTY WINDS BUT SEVERE WEATHER PROBABILITIES ARE LOW.

AREA OF CONCERN--ALL OF CENTRAL IOWA...BUT MAINLY ACROSS CENTRAL AND
NORTHERN SECTIONS.

TIMING DETAILS--ALL OF TODAY AND TONIGHT...BUT PRIMARILY LATER THIS
AFTERNOON AND OVERNIGHT.

METEOROLOGICAL COMMENTS--A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO
BE POSITIONED ACROSS CENTRAL IOWA...GENERALLY ALONG HIGHWAY 30.
THIS FRONT WILL MOVE BACK AND FORTH...EITHER JUST TO THE NORTH OR
SOUTH...THROUGH TONIGHT WITH THUNDERSTORMS POSSIBLE NEAR IT...MAINLY
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS.  WITH PLENTY OF
MOISTURE AVAILABLE...ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE
COPIOUS AMOUNTS OF RAINFALL.  THIS COULD FORM TRAINING THUNDERSTORMS
OR STORMS THAT MOVE FROM WEST TO EAST ACROSS THE SAME LOCATIONS.

WIND SHEAR AND INSTABILITY LEVELS WERE MARGINAL FOR SEVERE
WEATHER...BUT SOME STORMS MAY STILL PRODUCE BRIEF GUSTY WINDS.
HEAVY RAINS WILL BE THE PRIMARY THREAT WITH THESE STORMS.

PRECAUTIONS--SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR
TONIGHT.  RAINFALL REPORTS MAY BE NEEDED HOWEVER WITH HEAVY RAINS
AND FLOODING POSSIBLE.  PEOPLE WITH OUTDOOR CONCERNS SHOULD BE
PREPARED TO REACT IF THUNDERSTORMS DEVELOP.  MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADS AND HIGHWAYS DURING STORMS.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:01 PM CDTSevere Thunderstorm WarningDMXButler, Franklin34 min
Jul 19, 3:11 AM CDTFlash Flood WarningDMXCerro Gordo, Worth3 hr
Jul 19, 6:03 AM CDTFlash Flood WarningDMXCerro Gordo, Worth3 hr
Jul 19, 6:12 PM CDTSevere Thunderstorm WarningDMXCarroll33 min
Jul 19, 6:24 PM CDTTornado WarningDMXGreene31 min

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.